Trish, the drug he put me on is Amaryl, or the generic Glimiperide. I was put on it when I was first diagnosed but after a week my PCP took me off it because I was doing well enough to just take metformin. It brings my BS down lower than it has been in years. I really had no choice, because I was staying in the 200s with spikes in the 300s. I also am afraid of it. I bought some glucose tablets to have on hand just in case. I am to take it with breakfast and dinner. Both of these meals are big enough that I shouldn't have a problem. I am checking my BS before I eat, to make sure I'm not already low before I take the meds. Then I check 2-3 hours after meals to be sure I didn't go too low. Then again at bedtime. I'm glad I have the $9 strips from Walmart for all this testing. Also, my exercise time is right after lunch so I shouldn't get a low from exercising. I don't want to stay on this med forever. I want to use it as a tool to get my sugar down while I work on diet and exercise. Eventually, I want to go back on just Metformin. If I find that this isn't working I will go back to taking the half dose.
I know that on this med, I would be able to eat more carbs, but I don't want to go back to them. I have done exceptionally well avoiding them and I don't want to screw up. I want to continue losing and keeping the carbs down.
I also have heard that this med can cause weight gain. YIKES!! I am wondering if it is because:
a. the drug itself causes weight gain
b. it increases appetite and you eat more
c. you eat more because you know the med will keep your BS down
I am prepared to deal with b and c, but if it's a, I will have to make a decision about it. Gaining weight is NOT going to help me at all. Today I was down another half pound, so that's 6 1/2. I am going to monitor it very carefully to make sure I don't start gaining.
After I had my colon surgery I was also told to watch my fiber intake, but I think that was just until everything healed. I'm not sure. I know the surgeon told me to eat lots of fruits and vegetables. I think I'm OK with the amount of fiber I eat.
I also never want to go on insulin. My son's FIL had a big problem once when he injected his dose of insulin at bedtime but for some reason the food he ate was not absorbed as quickly as it should have been and his BS went so low in the middle of the night his wife called an ambulance. Thank God she woke up and realized what was happening. I read that some foods start to be absorbed in the small intestines as soon as you eat it, and other foods go through the small intestines and are absorbed nearer the end of the large intestines. The same thing happened to him one day while he was cutting grass. There is just too much information you have to know about. Details about every little thing you eat.
2015 will be the year of change!
I want to look like my avatar!